Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 352, NWS Omaha, NE

August 28, 2005Gage County, Pawnee County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 28, 2005, 4:50 PM CDT for Gage County, Pawnee County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2005, 4:50 PM CDT (21:50 UTC)
Expired
Aug 28, 2005, 5:30 PM CDT
In force
40 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Gage County, NE, Pawnee County, NE

The radar

The Omaha radar (KOAX), 125 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 12:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:38 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 28, 1:38 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
138 PM CDT SUN AUG 28 2005

.DISCUSSION...
ONGOING SEVERE CONVECTION...CHANCE FOR MORE STORMS MONDAY...THEN
COLD FRONT ROLLING THROUGH MID WEEK...ARE THE MAIN FORECAST CONCERNS.

THUNDERSTORMS DEVELOPED LATE THIS MORNING IN NORTHEAST NEBRASKA NEAR
WEAK SURFACE LOW INDUCED BY MID LEVEL WAVE ROTATING THROUGH THE
PLAINS.  A COUPLE OF ZONES OF CONVERGENCE WERE NOTED ON EARLY
AFTERNOON SURFACE MAPS...ONE SLICING SOUTHWEST INTO SOUTH CENTRAL
NEBRASKA AND ONE EXTENDING INTO SOUTHEAST NEBRASKA.  THETA-E AXIS
AND MORE INSTABILITY WERE NOTED ALONG THIS LATTER CONVERGENCE
BOUNDARY...WITH MAX INSTABILITY NOTED IN NORTHEAST KANSAS.  SOME
CLOUD DEBRIS WAS INHIBITING STORMS THERE FROM TAKING OFF.  AM
LOOKING FOR CURRENT SEVERE CONVECTION IN OUR WESTERN CWA TO CONTINUE
TO DROP SOUTH INTO STORM RELATIVE WIND MAX...THEN ZIPPER SOUTHEAST
ALONG THETA-E AXIS.  LARGE HAIL WILL BE THE PRIMARY IMPACT GIVEN
HIGH INSTABILITY...BUT SLOW MOVEMENT OF THE STORMS WILL LEND ITSELF
TO HEAVY RAIN THREAT AS WELL.

STORMS SHOULD WEAKEN THIS EVENING WITH LOSS OF DAYTIME HEATING...BUT
CONTINUED DEVELOPMENT OVERNIGHT IS POSSIBLE AS SURFACE BOUNDARY
SINKS ONLY SLOWLY SOUTH AND WE REMAIN UNDER INFLUENCE OF CYCLONIC
FLOW ALOFT.  SAME SET UP LOOKS TO BE IN PLACE MONDAY WITH SURFACE
FRONT ACROSS THE SOUTHERN CWA PROVIDING FOCUS.  MAY BE LACKING
TRIGGER TOMORROW AS UPPER CYCLONE SHIFTS EAST.  BUT SHOULD AT LEAST
REACH CONVECTIVE TEMPERATURE BY MID AFTERNOON TO GET THINGS
STARTED.  WILL MAINTAIN POPS OVER THE SOUTH INTO THE EVENING TO
COVER THIS.

NEXT WEATHER MAKER WILL BE COLD FRONT ENTERING THE PLAINS
WEDNESDAY.  MODELS HAVE SPED THE FRONT UP QUITE A BIT OVER THE LAST
SEVERAL RUNS...AND HAVE FOCUSED PRECIP A LITTLE FARTHER NORTH WITH
EACH RUN AS WELL.  FRONT SHOULD HAVE LOW LEVEL MOISTURE TO WORK WITH
AS NO REAL PUSH TO FLUSH THINGS OUT BEFORE MID WEEK.  HOWEVER TIMING
OF FRONTAL PASSAGE MAY PROVE TO LIMIT CONVECTIVE CHANCES UNTIL
REACHING SOUTHEAST CWA OR POINTS TO THE SOUTHEAST DURING PEAK
HEATING.  WILL MAINTAIN SLIGHT CHANCE FOR POPS AT THIS TIME.

LATER IN THE WEEK MODELS ARE TRYING TO CONVERGE ON A WETTER SOLUTION
FOR FRIDAY.  BOTH GFS AND DGEX SUGGEST MID LEVEL WAVE WILL ROLL
THROUGH NEARLY ZONAL FLOW ACROSS THE PLAINS...AND SPARK CONVECTION
BEFORE BETTER RIDGING BUILDS IN.  ECMWF ALSO SUGGESTS INCREASING
PRECIP CHANCES IN WARM ADVECTION REGIME AHEAD OF NORTHWEST FLOW
SHORTWAVE.  WILL HAVE TO TAKE A CLOSER LOOK AT THIS BEFORE
INTRODUCING POPS...BUT WOULDNT BE SURPRISED IF THEY WOULD BE
NEEDED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

DERGAN
Hazardous weather outlook, Aug 28, 4:44 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
444 PM CDT SUN AUG 28 2005

IAZ069-079-080-090-091-NEZ065>068-078-088>093-290200-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SEWARD-
444 PM CDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AREA POSSIBLE LATE THIS
AFTERNOON AND EVENING...GENERALLY SOUTH OF A LINE FROM COUNCIL
BLUFFS TO LINCOLN.  A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
800 PM FOR MUCH OF SOUTHEAST NEBRASKA.  HOWEVER SEVERE THUNDERSTORMS
ARE ALSO POSSIBLE IN SOUTHWEST IOWA.

THERE IS A SLIGHT CHANCE FOR MORE THUNDERSTORMS MONDAY IN THIS SAME
AREA.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AS A COLD FRONT SWEEPS
THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING...BUT
WILL LIKELY NOT BE NEEDED FROM LATE THIS EVENING THROUGH MONDAY.

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050>053-290200-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-SARPY-SAUNDERS-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
444 PM CDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL END THIS EVENING
IN AREAS SOUTH OF A TEKAMAH TO COLUMBUS LINE.  OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED THROUGH MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AS A COLD FRONT SWEEPS
THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

DERGAN

In the hours before

Local storm report, Aug 28, 3:21 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
321 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             6 ENE PRIMROSE          41.66N 98.13W
08/28/2005  0.88 INCH        BOONE              NE   PUBLIC

&&

TL
Local storm report, Aug 28, 3:37 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
337 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             6 SW HOOPER             41.55N 96.63W
08/28/2005  0.75 INCH        DODGE              NE   PUBLIC

0325 PM     HAIL             1 W WASHINGTON          41.40N 96.23W
08/28/2005  1.00 INCH        WASHINGTON         NE   TRAINED SPOTTER

0331 PM     HAIL             1 NW VALLEY             41.32N 96.36W
08/28/2005  0.88 INCH        DOUGLAS            NE   NWS EMPLOYEE

&&

SN
Special weather statement, Aug 28, 3:58 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
358 PM CDT SUN AUG 28 2005

NEZ030-031-042-043-282200-
BOONE-COLFAX-MADISON-PLATTE-
INCLUDING THE CITIES OF...ALBION...COLUMBUS...NORFOLK...SCHUYLER
358 PM CDT SUN AUG 28 2005

...SEVERE THUNDERSTORM WATCH 750 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

THIS INCLUDES...

IN NORTHEAST NEBRASKA
     BOONE...COLFAX...MADISON...PLATTE

NEZ050-051-065>068-078-088>093-282200-
BUTLER-CASS-GAGE-JEFFERSON-JOHNSON-LANCASTER-NEMAHA-OTOE-PAWNEE-
RICHARDSON-SALINE-SAUNDERS-SEWARD-
INCLUDING THE CITIES OF...AUBURN...BEATRICE...CRETE...DAVID CITY...
FAIRBURY...FALLS CITY...LINCOLN...NEBRASKA CITY...PAWNEE CITY...
PLATTSMOUTH...SEWARD...TECUMSEH...WAHOO
358 PM CDT SUN AUG 28 2005

...SEVERE THUNDERSTORM WATCH 750 CONTINUES UNTIL 800 PM CDT...

THIS INCLUDES THE FOLLOWING COUNTIES...

IN EAST CENTRAL NEBRASKA
     BUTLER AND SAUNDERS

IN SOUTHEAST NEBRASKA
     CASS...SEWARD...LANCASTER...OTOE...SALINE...NEMAHA...GAGE...
     JOHNSON...JEFFERSON...RICHARDSON AND PAWNEE

DERGAN
Local storm report, Aug 28, 4:04 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
404 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             4 E INGLEWOOD           41.42N 96.42W
08/28/2005  0.75 INCH        DODGE              NE   PUBLIC

0348 PM     HAIL             OMAHA                   41.26N 96.01W
08/28/2005  0.75 INCH        DOUGLAS            NE   NWS EMPLOYEE

            REPORTED AT 180TH AND WEST CENTER

0356 PM     HAIL             3 SW FORT CALHOUN       41.42N 96.07W
08/28/2005  0.88 INCH        WASHINGTON         NE   PUBLIC

&&

SN
Local storm report, Aug 28, 4:17 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
417 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             4 SW MALMO              41.23N 96.78W
08/28/2005  0.88 INCH        SAUNDERS           NE   PUBLIC

0355 PM     HAIL             1 SW LINCOLN            40.81N 96.70W
08/28/2005  0.75 INCH        LANCASTER          NE   PUBLIC

&&

SN
Local storm report, Aug 28, 4:38 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
438 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             LINCOLN                 40.82N 96.69W
08/28/2005  0.75 INCH        LANCASTER          NE   TRAINED SPOTTER

            REPORTED AT 48TH AND SOUTH

0412 PM     HAIL             4 SSW PAPILLION         41.10N 96.07W
08/28/2005  0.75 INCH        SARPY              NE   TRAINED SPOTTER

            REPORTED AT 96TH AND FAIRVIEW RD

&&

SN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 10:55 AM CDTSevere Thunderstorm WarningOAXBoone35 min
Aug 28, 11:28 AM CDTSevere Thunderstorm WarningOAXBoone47 min
Aug 28, 11:44 AM CDTSevere Thunderstorm WarningOAXAntelope47 min
Aug 28, 12:14 PM CDTSevere Thunderstorm WarningOAXBoone46 min
Aug 28, 12:31 PM CDTFlash Flood WarningOAXBoone4 hr
Aug 28, 12:58 PM CDTSevere Thunderstorm WarningOAXMadison32 min
Aug 28, 1:00 PM CDTSevere Thunderstorm WarningOAXBoone45 min
Aug 28, 1:45 PM CDTSevere Thunderstorm WarningOAXBoone30 min
Aug 28, 1:54 PM CDTSevere Thunderstorm WarningOAXButler36 min
Aug 28, 2:15 PM CDTSevere Thunderstorm WarningOAXBoone45 min
Aug 28, 2:18 PM CDTSevere Thunderstorm WarningOAXDodge42 min
Aug 28, 2:37 PM CDTSevere Thunderstorm WarningOAXWashington53 min
Aug 28, 2:50 PM CDTSevere Thunderstorm WarningOAXSaunders41 min
Aug 28, 3:00 PM CDTSevere Thunderstorm WarningOAXDodge30 min
Aug 28, 3:05 PM CDTSevere Thunderstorm WarningOAXDouglas55 min
Aug 28, 3:30 PM CDTSevere Thunderstorm WarningOAXWashington45 min
Aug 28, 3:49 PM CDTSevere Thunderstorm WarningOAXLancaster41 min
Aug 28, 3:58 PM CDTSevere Thunderstorm WarningOAXSarpy32 min
Aug 28, 4:55 PM CDTSevere Thunderstorm WarningOAXJohnson35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.